Federal and state health officials warn that there have been reports of severe and sometimes deadly bleeding problems following the use of synthetic cannabis or weed, which may be sold under names like Spice, K2, AK47, Black Mamba, Kush and Kronic.
The U.S. Centers for Disease Control and Prevention (CDC) issued an outbreak alert on April 5, indicating it has received at least 94 reports of synthetic weed bleeding problems from five different states over the past month, including at least two individuals who died.
Indiana has seen the bulk of the synthetic weed bleeding cases, with 89 incidents, including both deaths. There have also been two reports from Indiana, and one from Maryland, Missouri and Wisconsin each. All of the reports indicated individuals were admitted to emergency rooms with serious, unexplained bleeding.
The day after the CDC warning, the Illinois Department of Public Health issued its own warning, indicating that it has now received reports of 95 cases statewide.
According to the CDC, none of the patients were on blood thinners. However, they responded to treatments involving fresh frozen plasma and high doses of vitamin K; similar to how doctors treat bleeding events from the rat poison, brodifacoum, or the blood thinner Coumadin (warfarin). This is a sign that they were suffering from long-acting vitamin k-dependent antagonist toxicity.
Laboratory investigations have confirmed brodifacoum exposure in at least 18 patients; all of whom reported using synthetic cannabis. An analysis of at least three of the product samples linked to the outbreak have tested positive for brodifacoum, suggesting these products are being laced with rat poison.
Signs of long-acting vitamin k-dependent antagonist toxicity and bleeding include:
- Bleeding gums
- Disproportionate bleeding from injuries
- Vomiting blood
- Coughing up blood
- Bloody urine or stool
- Excessively heavy menstrual bleeding
- Back or flank pain
- Altered mental status
- Fainting, collapsing, or loss of consciousness
“These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant. Because of this similarity, synthetic cannabinoids are sometimes misleadingly called ‘synthetic marijuana’ (or ‘fake weed’), and they are often marketed as safe, legal alternatives to that drug,” Indiana health officials warned in their press release. “In fact, they are not safe and may affect the brain much more powerfully than marijuana; their actual effects can be unpredictable and, in some cases, more dangerous or even life-threatening.”
The CDC is warning emergency rooms to advise victims of the outbreak not to use synthetic cannabis due to the risk of future contamination.
The CDC also indicates that the outbreak may be straining some hospitals’ supplies of vitamin K, warning that patients may need to be treated for months, at a cost of about $8,000 for two weeks of treatment.
Additionally, at least three patients in Illinois donated plasma before their bleeding events, and the CDC and FDA are looking into the possible effects of this, and have added questions about plasma and blood donations to questionnaires being given out to other victims.
The CDC is warning healthcare providers, particularly those in Illinois and neighboring states, to be alert for vitamin K-dependant antagonist coagulopathy in patients with excessive bleeding unrelated to an injury or without another explanation. Some may divulge their use of synthetic cannabis products, while others may not. These patients should have their coagulation profile checked.
Health care providers are also urged to contact their local poison information center by calling 1-800-222-1222 for questions on diagnostic testing and management of these patients. Future incidents, or similar incidents that occurred since February 1, should also be reported to local or state health departments.